Thunderstorm Wind, San Bernardino
- When
- September 30, 8:15 AM PST
- Where
- San Bernardino County, 1.34 mi ESE of Yucca Vly
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 34.110, -116.430
Isolated thunderstorms developed over the Mojave Desert on the morning of the 30th. One storm produced briefly high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Isolated thunderstorms developed over the Mojave Desert on the morning of the 30th. One storm produced briefly high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 30, 2:25 AM PST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 325 AM PDT THU SEP 30 2010 .SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL PRODUCE A SOUTHERLY FLOW WITH INCREASING MOISTURE ACROSS THE REGION THROUGH THE WEEKEND. THIS WILL LEAD TO ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA TODAY. SHOWER AND THUNDERSTORM COVERAGE WILL EXPAND ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY THROUGH SUNDAY AS THE SYSTEM SLOWLY MOVES INLAND. A SIGNIFICANT COOL DOWN WILL OCCUR BY THE MIDDLE OF NEXT WEEK WITH TEMPERATURES WELL BELOW NORMAL. && .SHORT TERM...SATELLITE SHOWS AN AREA OF ENHANCED CLOUDS DRIFTING NORTHWEST ACROSS SAN BERNARDINO COUNTY EARLY THIS MORNING...WHILE A NEW CLUSTER OF THUNDERSTORMS WAS DEVELOPING OVER IMPERIAL COUNTY. THE AREA IS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE THAT WILL MOVE NORTHWEST ACROSS SAN BERNARDINO AND INYO COUNTIES TODAY. RADAR IS DETECTING SOME HIGHER RETURNS INDICATIVE OF LIGHT RAIN STRETCHING FROM NEAR ESSEX...SOUTH INTO RIVERSIDE COUNTY. MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH SATURDAY NIGHT. AN UPPER LOW WILL REMAIN OFF THE SOUTHERN CALIFORNIA COAST THROUGH SATURDAY BEFORE BEING KICKED INLAND SATURDAY NIGHT. MOISTURE WILL CONTINUE TO CIRCULATE AROUND THE LOW AS WELL AS ADVECT IN FROM THE SOUTH. 00Z MODELS ARE SLIGHTLY MORE AGGRESSIVE INDICATING HIGHER POPS WHILE EXPANDING QPF AMOUNTS ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY AND SATURDAY. FOLLOWED SUIT AND INCREASED POPS ACROSS SOUTHEAST CALIFORNIA TODAY AND AREAWIDE FRIDAY THROUGH SATURDAY NIGHT. ALSO THERE IS A CHANGE IN THOUGHT ABOUT PRECIPITATION AMOUNTS. MOISTURE LOOKS TO BE MORE PLENTIFUL WHILE LOBES OF VORTICITY ROTATING AROUND THE LOW PRODUCE ISOLATED THUNDERSTORMS ACCOMPANIED BY HIGHER RAIN RATES. YESTERDAY AFTERNOON NEARLY A QUARTER OF AN INCH FELL AT MORONGO VALLEY. TODAY SHOULD BE THE LAST DAY WITH NEAR RECORD HIGH TEMPERATURES AT SOME STATIONS WILL LOWER TEMPERATURES FRIDAY AND SATURDAY DUE TO THICKER CLOUD COVER AND PRECIPITATION. .LONG TERM...ANYONE AWAITING AUTUMN (IN TERMS OF WEATHER THAT FEELS LIKE IT) WILL GET THEIR WISH NEXT WEEK. A NEGATIVELY TILTED UPPER LEVEL TROUGH SWINGS INTO THE WEST COAST ON SUNDAY. MID-LEVEL MOISTURE WILL ALREADY BE IN PLACE COURTESY OF WHAT GOT PUSHED NORTHWARD THIS WEEK AND AS THE TROUGH TAPS INTO THIS MOISTURE IT SHOULD SET OFF SCATTERED SHOWERS AND THUNDERSTORMS ON SUNDAY WITH THE HIGHEST CHANCES FROM A LINE FROM RACHEL TO LAS VEGAS TO LAKE HAVASU CITY EASTWARD AS THESE AREAS WILL BE AHEAD OF THE TROUGH AXIS AND IN AN AREA WITH THE BEST INSTABILITY (THE GFS SHOWS LI/S EXCEEDING -3 OVER PARTS OF MOHAVE COUNTY SUNDAY AFTERNOON). BY SUNDAY NIGHT THE TROUGH AXIS IS FORECAST TO MOVE INTO NEVADA AND THE MODELS HAVE ALL COME INTO MUCH BETTER AGREEMENT WITH THE IDEA OF CLOSING OFF A BIG COLD UPPER LOW MONDAY NIGHT INTO TUESDAY MORNING...HOWEVER WHERE THIS LOW FORMS AND ULTIMATELY MOVES VARIES GREATLY BY MODEL. FOR SUNDAY NIGHT INTO MONDAY WE SHOULD STILL SEE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS AROUND WITH THUNDER MORE LIKELY (EVEN AT NIGHT) IF THE CENTER OF THE LOW IS CLOSER TO US. THE GREATEST POPS WERE KEPT ACROSS THE NORTHERN HALF OF THE AREA WITH THE HIGHEST VALUES IN LINCOLN COUNTY WHICH IS MOST LIKELY TO BE UNDER OR NORTHEAST OF THE CENTER OF THE LOW. HIGH TEMPS WILL TUMBLE FROM AROUND 3 DEGREES ABOVE NORMAL SUNDAY TO NEAR NORMAL MONDAY. ONE CONCERN MONDAY WILL HOW MUCH WIND IS PRESENT AS MODELS ALL SHOW 30 KT WINDS AT SOME POINT AT 700 MB CROSSING THE AREA AS THE TROUGH AXIS DIGS SOUTH WHICH COULD MIX DOWN TO THE SURFACE. THUS I HAVE BUMPED UP WINDS TO ALLOW FOR BREEZY SOUTHWEST WINDS ACROSS MUCH OF THE AREA THEN. FROM TUESDAY ONWARDS WITH THE MODELS NOW CONVERGING ON THE IDEA OF THE BIG COLD LOW COMING THE QUESTION NOW TURNS TO WHERE THE LOW ULTIMATELY TRACKS. THE 00Z ECMWF AND GEM ARE MUCH SLOWER THAN THE 00Z OPERATIONAL GFS AND MOST GFS ENSEMBLES WHICH MOVE THE LOW FURTHER EAST TOWARDS UTAH WHILE THE ECMWF AND GEM KEEP IT OVER CALIFORNIA. POPS WERE KEPT IN WITH THE GREATEST CHANCES OVER EASTERN AREAS WHICH ARE MORE LIKELY TO BE UNDER OR EAST OF A LOW CENTER. POPS IN WESTERN AREAS ARE A TOUGHER CALL AS IF THE LOW STAYS FURTHER EAST THAN THESE AREAS WILL BE DRIER. FOR NOW I OPTED TO KEEP BROADBRUSH POPS IN AS THE MODELS WILL LIKELY STILL VARY IN THE PLACEMENT OF THE LOW FOR A FEW MORE RUNS. SNOW LEVELS COULD DROP AS LOW AS 7500 FEET BY TUESDAY AND IF ANY SHOWERS ARE AROUND SOME SNOW MAY OCCUR ON MT CHARLESTON THEN DOWN TO TOWN LEVEL. TEMPS WERE LOWERED ACROSS THE BOARD WITH HIGHS DROPPING TO ABOUT 10 DEGREES BELOW NORMAL AND IF THE LOW CENTER IS ON TOP US IT WILL BE EVEN COLDER. ECMWF STANDARDIZED 500 MB HEIGHT ANOMALIES ARE -3 FOR THIS EVENT. I RECALL A COLD UPPER LOW IN MID-OCTOBER 2008 WHERE WE DROPPED INTO THE 60S FOR HIGHS IN VEGAS AND GOT SOME VERY LOW ELEVATION SNOW (SNOW FLURRIES ACTUALLY FELL IN SUMMERLIN AND BISHOP IN THAT EVENT). IF THIS LOW IS RIGHT ON TOP OF US WE COULD PULL OFF SOMETHING SIMILAR THIS TIME AROUND TEMP-WISE. BY THE END OF NEXT THE LOW DEPARTS EAST AT SOME POINT AND WE SHOULD WARM UP AND DRY OUT. && .AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS AOA 15K FEET THROUGH TONIGHT WITH OVC CONDITIONS AT TIMES. WINDS WILL FOLLOW DIURNAL DIRECTIONAL TRENDS THROUGH TONIGHT AT SPEEDS OF 10 KTS OR LESS. THERE WILL BE A SLIGHT CHANCE FOR SHRA FROM FRIDAY AFTERNOON THROUGH MONDAY AS AN UNSETTLED WEATHER PATTERN REMAINS OVER THE SOUTHWESTERN U.S.. CIGS OF AT LEAST 8K-12K FEET LOOK LIKELY THEN. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT-BKN CLOUDS AOA 15K FEET THROUGH TONIGHT WITH OVC CONDITIONS AT TIMES EXCEPT OVER SAN BERNARDINO COUNTY AND THE EASTERN SOUTHERN SIERRA WHERE CIGS AS LOW AS 8K-12K FEET ARE POSSIBLE AT TIMES ALONG WITH AN ISOLATED SHRA OR TSRA. WINDS WILL FOLLOW DIURNAL DIRECTIONAL TRENDS WITH SOME AREAS ACROSS THE SOUTHERN GREAT BASIN SUCH AS KBIH SEEING GUSTS TO AROUND 15 KTS THIS AFTERNOON AS WINDS PICK UP FROM THE SOUTH. THE CHANCE FOR SHRA AND TSRA WILL SPREAD NORTHWARD FRIDAY AND INCREASE OVER THE WEEKEND ACROSS THE AREA AS AN UNSETTLED WEATHER PATTERN SETS UP. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 527 AM PDT THU SEP 30 2010 AZZ001>003-036-CAZ519>527-NVZ014>022-011000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 527 AM PDT THU SEP 30 2010 /527 AM MST THU SEP 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN IS POSSIBLE WITH ISOLATED THUNDERSTORMS OVER THE HIGH DESERT OF SAN BERNARDINO COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY THROUGH SUNDAY AS A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST FINALLY MOVES INLAND. LOCALLY HEAVY RAIN IS POSSIBLE WITH STRONGER THUNDERSTORMS. FALL LIKE TEMPERATURES FINALLY ARRIVE BY THE MIDDLE OF NEXT WEEK WITH READING WELL BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PIERCE
The Santa Ana Mts radar (KSOX), 116 km away, was scanning. The volume nearest the first event began at 16:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262368.